Texas, 2010Flash Flood in Texas, September 22, 2010
September 22, 2010 · NWS EPZ · 1 event in 1 county or zone
An upper level trough over the desert southwest brought a very moist, unstable southwest flow to the region allowing for torrential rains and flash flooding to develop over parts of El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough over the desert southwest brought a very moist, unstable southwest flow to the region allowing for torrential rains and flash flooding to develop over parts of El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 22, 1:57 PM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 22, 1:57 PM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED SEP 22 2010
.SYNOPSIS...
STRONG MOIST SOUTHERLY FLOW ACROSS THE BORDERLAND COMBINED WITH
DISTURBANCES ALOFT WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TONIGHT AND EARLY THURSDAY MORNING. HEAVY RAINS WILL LIKELY
FALL WITH SOME OF THESE STORMS AND THE POTENTIAL FOR FLASH FLOODING
WILL EXIST THROUGH THURSDAY MORNING. DRIER WEST FLOW MOVES IN
THURSDAY AND SHOULD GRADUALLY DRY THE ENTIRE AREA OUT. ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE FROM EL PASO EAST. FRIDAY THROUGH
THE WEEKEND LOOKS TO REMAIN MOSTLY DRY AS NORTHERLY FLOW AROUND A
WEST COAST HIGH DEVELOPS. HOWEVER A COOL FRONT DOES MOVE DOWN INTO
THE AREA FRIDAY NIGHT AND SATURDAY...PERHAPS KICKING OFF A FEW
THUNDERSTORMS. TEMPERATURES THROUGH THE PERIOD WILL REMAIN AT OR
SLIGHTLY ABOVE NORMAL.
&&
.DISCUSSION...
SHORT TERM FORECAST LOOKS ON TARGET. NAM/GFS/ECMWF ALL IN PRETTY
GOOD AGREEMENT WITH DEEP SOUTH/SOUTHWEST FLOW BRINGING ABUNDANT
TROPICAL MOISTURE OVER THE AREA THROUGH THURSDAY MORNING. KEPZ 12Z
PW WAS 1.70 INCHES WHICH AGREES PRETTY WELL WITH THIS AFTERNOON'S
GOES SOUNDING DERIVED PW AND ALSO WHAT THE MODELS ARE SHOWING FOR
TONIGHT. RADAR IMAGERY SHOWING AFTERNOON PRECIP MOSTLY ARRANGED IN
BANDS...LIKELY FROM RELATIVELY STRONG MID LEVEL FLOW MOVING STORMS
ALONG RAPIDLY AND LEAVING LENGTHY RAIN TRAILS. SEVERAL WEAK
DISTURBANCES ALOFT ALSO MOVING RAPIDLY NORTHEAST ACROSS THE AREA
WILL HELP IN CONVECTION. MOST SIGNIFICANT DISTURBANCE IS VORT MAX
ASSOCIATED WITH REMAINS OF T.S. GEORGETTE. THIS DISTURBANCE IS JUST
ENTERING THE SOUTHERN SONORAN DESERT AND IS PROGGED TO SWEEP ACROSS
THE AREA BETWEEN DEMING AND EL PASO EARLY THURSDAY MORNING. EXPECT
WIDER SPREAD RAIN COVERAGE WITH THIS FEATURE AND ALSO BETTER HEAVY
RAIN FLOODING POTENTIAL. WILL CONTINUE FLASH FLOOD WATCH AS PLANNED
THROUGH EARLY THURSDAY MORNING...EXPECT EXTENDING THE EASTERN CWA TO
AROUND NOON TIME THURSDAY.
MODELS ALL SIMILAR NOW IN FAIRLY WELL ERODING THE MOISTURE FROM WEST
TO EAST ON THURSDAY. BY AFTERNOON CHANCES OF THUNDERSTORMS SHOULD BE
LIMITED MAINLY TO EAST OF EL PASO. BOTH NAM/GFS REBUILDING UPPER
HIGH OVER ARIZONA/CALIFORNIA/NEVADA THIS WEEKEND...RESULTING IN
DRIER NORTH/NORTHEAST FLOW OVER THE CWA. DID DEVIATE SOME FROM
PREVIOUS FORECAST ON THIS PERIOD...DROPPING POPS IN MANY AREAS. BACK
DOOR COOL FRONT DOES PUSH DOWN FRIDAY EVENING IN THE NORTHERLY FLOW.
MODELS DO SHOW BRIEF LOW LEVEL MOISTURE/UPSLOPE INCURSION INTO THE
SACS FRIDAY NIGHT AND SATURDAY MORNING SO KEPT A POP IN THERE.
&&
.AVIATION...VALID 23/00Z-24/00Z...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY THROUGH THURSDAY WHILE A LOW PRESSURE SYSTEM APPROACHES
FROM THE WEST. THIS WEATHER PATTERN WILL GENERATE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY AND TONIGHT WITH FURTHER CHANCES OF
SHOWERS AND THUNDERSTORMS ON THURSDAY. 80% PROB OF PRECIPITATION FROM
00Z-15Z WITH CONDS TEMPO VRB35G50KT 1SM +TSRAGS BKN010 OVC040. AS A
RESULT EXPECT WIDESPREAD MVFR CEILINGS AND VISIBILITIES IN SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT WITH SCATTERED IFR CONDITIONS. A
FEW STORMS WILL PRODUCE VERY HEAVY RAINFALLS...HAIL AND WIND GUSTS
TO 50 MPH. ON THURSDAY ISOLATED TO SCATTERED MVFR CONDITIONS WILL
OCCUR FROM SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE RIO
GRANDE. AFT 18Z SFC WINDS 27015G25KT.
&&
.FIRE WEATHER...
MOIST UNSTABLE SUBTROPICAL AIR FROM A TROPICAL DEPRESSION OVER THE
GULF OF CALIFORNIA WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS TODAY THROUGH EARLY THURSDAY...WHILE A TROUGH OF LOW PRESSURE
APPROACHES FROM THE WEST. THIS SYSTEM ALONG WITH HIGH PRESSURE OVER
EASTERN TEXAS WILL CONTINUE TO CHANEL THE MOISTURE INTO OUR AREA AND
WILL GENERATE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY AND
TONIGHT WITH FURTHER CHANCES OF SHOWERS AND THUNDERSTORMS ON
THURSDAY. A FEW STRONG STORMS WILL PRODUCE HAIL AND HIGH WINDS WITH
THE MAIN THREAT BEING VERY HEAVY RAINFALLS WITH POSSIBLE FLOODING
TODAY AND TONIGHT. HIGH PRESSURE WILL BRING SEASONALLY WARM WEATHER
FRIDAY THROUGH THE WEEKEND AND EARLY NEXT WEEK WITH ONLY SLIGHT
CHANCES FOR RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 87 66 89 64 / 70 30 0 10 10
SIERRA BLANCA TX 63 83 60 84 59 / 70 40 10 10 10
LAS CRUCES 65 86 63 88 61 / 70 30 0 10 10
ALAMOGORDO 62 84 61 85 60 / 70 30 0 10 10
CLOUDCROFT 49 67 47 67 42 / 70 40 0 10 10
TRUTH OR CONSEQUENCES 62 85 61 87 60 / 60 20 0 10 10
SILVER CITY 56 77 56 79 53 / 40 20 0 10 10
DEMING 62 86 61 88 60 / 40 20 0 10 10
LORDSBURG 61 87 60 89 59 / 40 20 0 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-023-030>032.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NMZ024-025.
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ055-056.
&&
HEFNER/NOVLANHazardous weather outlook, Sep 22, 10:07 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT WED SEP 22 2010
NMZ022>025-030>032-TXZ055-056-231815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS AND SHOWERS THROUGH THE PERIOD. LOCAL HEAVY RAINFALL
AND POTENTIAL FLOODING...ESPECIALLY TONIGHT. SMALL HAIL AND WINDS
GUSTS TO 50 MPH ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS ON THURSDAY...MOSTLY EAST OF EL PASO.
JUST A FEW THUNDERSTORMS POSSIBLE FRIDAY THROUGH SUNDAY...MOSTLY IN
HUDSPETH COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL REQUIRED WEDNESDAY AND WEDNESDAY NIGHT.
Flash Flood, El Paso
- When
- September 22, 6:00 PM MST to 7:00 PM MST
- Where
- El Paso County, 4.44 mi SE of (Elp)el Paso Intl Ar to 4.86 mi SSE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.748, -106.335
A car was swept sideways near intersection of Interstate 10 and Lomaland. A vehicle rescue was needed. Several other vehicles were stalled in area. Several houses were flooded around the 7300 block of North Loop Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, September 22, 20102 deaths · $135,000 · 70 kt wind · 25 events
- Flash Flooding and Flooding in Minnesota, September 22 to 27, 2010$33 million · 45 events
- Flash Flooding and Flooding in Wisconsin, September 22 to 30, 20101 injured · $15 million · 52 events
- Flash Flooding and Flooding in Minnesota, September 22 to 26, 2010$39 million · 35 events
- Hail and Damaging Winds in Virginia, September 22, 20101 injured · $3.0 million · 1 in hail · 44 events
- Flash Flooding in New Mexico, September 22 to 23, 20101 death · $12,000 · 2 events
- Flash Flooding and Flooding in South Dakota, September 22 to 23, 2010$950,000 · 3 in hail · 31 events
- Damaging Winds in North Carolina, September 22, 2010$174,000 · 60 kt wind · 27 events
- Flooding in South Dakota, September 22 to 30, 2010$400,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$300,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Nebraska, September 22, 2010$195,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, September 22 to 23, 2010$100,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260171.